Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Nausea and New Drug Combination
May 2, 2007

I have been on quite a few of the therapies out there including AZT, DDi, Epivir, Fotovase, Norvir, Zaigen, Viracept and Zerit. These are the once I can recall off of the top of my head. I was diagnosed HIV+ in November of 1988. It has almost been twenty years and I am thankful that I am still here. Over the last five years, I was not very consistent in taking my antivirals and protease inhibitors because they made me so sick, I had a very poor quality of life. I would go sometimes up to 6 months without taking an meds and I would feel wonderful. My Tcells did drop but never lower than 300. My viral load got up as high as 600,000. I also developed resistence to the drugs very quickly. I have come clean with my physician and she and a pharmacist at an HIV treatment facility here in Washington DC (Whitman Walker) has set up a new regimen of drugs that include a few meds I'd previously taken but in different dosages. The new regimen is Presista (2 tabs 2X daily); Norvir(I tolerated Novir very poorly prior at the three tabs 2X daily in combination with Fotovase and Epivir (now 1 tab 2X daily); Truvada (1 tab once a day) and virimmune (one tab once daily). I also take Bactrim 1 tab once daily to prevent opportunistic infections since my levels have never been this bad (Tcells 150 and Viral Load 770,000). Even at these levels, I was in good health, felt fine, had no diarrhea and eat well and enjoyed a good meal. I started this new regimen last Saturday 4/29/07) and it has been pure hell. I have severe abdominal cramps, extreme and persistent diarrhea, general mailaise, lethargia, and the need to sleep. My appetite is very poor but I force myself to eat so that I can take my meds (I do much better if I eat a heavy meal prior to taking the meds). My Doctor tells me that some of those side effects will eventually go away or become much reduced to a tolerable level. I am hopeful as I do not think I will continue on this regimen if things do not improve after one month. With the information provided, can you tell me steps I can take to minimize the discomfort brought on by the drugs? Also, are there certain foods to avoid and others to stock up on? I was thinking I need to eat more yoghurt to replenish the bacteria in my GI which I am losing to the diarrhea. Is that good or bad?

Any suggestions you may have for an improved quality of life is appreciated.

I want to also say thanks so much to you all for all the time you put ihto answering our questions. This website is an invaluable resource.

Response from Dr. Henry

For appetite stimulation I often use Marinol for several months. For nausea I often try Reglan or Compazine. For loose stools I often recommend a calcium supplement (such as Os-cal) and /or fiber tablets. If that doesn't help then Immodium or Lomotil can help some patients. There are a number of new medications soon becoming available most notably raltegravir (Merck integrase inhibitor) that appear to be well tolerated. Fuzeon can be used to suppress resistant virus and it generally has little in the way of GI side effects (skin yes but not gut). KH



Previous
Which sleep aid to use?
Next
Followup to HIV+ (immuno compromised) and Yellow Fever

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement